Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 3, 2018, 9:38 PM CDT for 5 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2018, 9:38 PM CDT (02:38 UTC)
- Expired
- May 3, 2018, 10:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 27 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted.
221 WUUS53 KTOP 040238 SVRTOP KSC111-127-139-177-197-040315- /O.NEW.KTOP.SV.W.0057.180504T0238Z-180504T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 938 PM CDT THU MAY 3 2018 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Northeastern Morris County in east central Kansas... South central Shawnee County in east central Kansas... Southern Wabaunsee County in east central Kansas... Northwestern Osage County in east central Kansas... Northern Lyon County in east central Kansas... * Until 1015 PM CDT * At 937 PM CDT, a severe thunderstorm was located 8 miles southeast of Alta Vista, moving east at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near, Eskridge around 955 PM CDT. Harveyville around 1010 PM CDT. Burlingame and Scranton around 1015 PM CDT. This includes Kansas Turnpike between mile markers 150 and 168. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3871 9648 3885 9649 3891 9565 3866 9563 TIME...MOT...LOC 0237Z 267DEG 39KT 3877 9639 HAIL...0.88IN WIND...60MPH $$ BD
2 follow-up statements
549
WWUS53 KTOP 040255
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
955 PM CDT THU MAY 3 2018
KSC127-040304-
/O.CAN.KTOP.SV.W.0057.000000T0000Z-180504T0315Z/
Morris-
955 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRIS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3872 9629 3886 9630 3891 9565 3866 9563
TIME...MOT...LOC 0254Z 265DEG 41KT 3879 9612
$$
KSC111-139-177-197-040315-
/O.CON.KTOP.SV.W.0057.000000T0000Z-180504T0315Z/
Shawnee-Wabaunsee-Osage-Lyon-
955 PM CDT THU MAY 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTH CENTRAL SHAWNEE...SOUTHEASTERN WABAUNSEE...NORTHWESTERN
OSAGE AND NORTHEASTERN LYON COUNTIES...
At 954 PM CDT, a severe thunderstorm was located 4 miles south of
Eskridge, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Harveyville around 1005 PM CDT.
Carbondale, Burlingame and Scranton around 1015 PM CDT.
This includes Kansas Turnpike between mile markers 151 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3872 9629 3886 9630 3891 9565 3866 9563
TIME...MOT...LOC 0254Z 265DEG 41KT 3879 9612
HAIL...0.88IN
WIND...60MPH
$$
BD878
WWUS53 KTOP 040314
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1014 PM CDT THU MAY 3 2018
KSC111-139-177-197-040324-
/O.EXP.KTOP.SV.W.0057.000000T0000Z-180504T0315Z/
Shawnee-Wabaunsee-Osage-Lyon-
1014 PM CDT THU MAY 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHAWNEE...
SOUTHEASTERN WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON
COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 3872 9629 3886 9630 3891 9565 3866 9563
TIME...MOT...LOC 0314Z 267DEG 39KT 3880 9587
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:29 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 3, 6:29 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Topeka KS 629 PM CDT Thu May 3 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Friday) Issued at 233 PM CDT Thu May 3 2018 Midlevel low pressure is currently located over far southwest US and is forecasted to lift east-northeastward during the afternoon and early evening. At the surface there is a low pressure in south central NE with a cold front extending southwestward through western KS. There is a differential mixing boundary extending southward from the low through south central KS. This morning an MCS moved through northeast OK causing stratiform precipitation and clouds to spread over east central KS, which resulted in a decrease in the midlevel lapse rates over this area. It has also limited the surface heating and destablilzation as rain cooled air advects northward. Midlevel lapse rates are much steeper over northern KS. Clear skies has allowed surface heating across portions of the forecast area and current satellite imagery shows cumulus fields developing in the buoyant sector with agitated cumulus along the DMB. As the wave lifts over the region forcing will support storm development along the DMB and possible ahead of the boundary as it moves eastward. The forcing will be much stronger across northern NE therefore storm chances are higher. The southern extent of this influence is less certain as well as the effect of the MCS on the stability in southeast KS. With an upper-level jet streak spreading over the plains the hodographs are elongated, but lower in the troposphere there is a weakness in the wind field around 600 mb causing a loop in the hodograph. There are a few inflection points as well. This will likely negatively influence the vertical pressure pertibations, which may inhibit overall updraft strength. The ML CAPE will only reach 1500-2000 J/kg and current indications are that the CIN is eroding. Updrafts are currently struggling in north central KS as evident by the orphan anvils. Given the instability the deep layer shear is around 60 kt therefore supercells will be possible. The effective SRH may be around 100 m2/s2, but could be as high as 200 m2/s2 in far northeast KS in late afternoon. The CAMs all support poorly organized storms moving across northeast KS this afternoon and evening. Marginally severe hail will be the most likely threat. Some models are even showing development along the cold front as it moves eastward behind the DMB later in the evening although instability will likely be mostly scoured out by then. Any tornado threat would be in far northeast KS where the instability, shear, and forcing will be most favorable although the chances are very low. Precipitation looks to exit the forecast area between 9 pm and midnight. The midlevel trough axis moves over the area tomorrow with no available moisture so no precip is expected, and clouds will be clearing out. Highs are forecasted in the upper 70s. .LONG TERM...(Friday night through Thursday) Issued at 233 PM CDT Thu May 3 2018 The weekend continues to look very pleasant with temperatures rising into the mid 80s as mainly northwest flow aloft sets up over the region with a slight bias toward heights increasing as a broad ridge builds over the intermountain west. An H85 temperature plume of 15- 17C should advect over the region which is supportive of mid 80s. Surface high pressure should also be off to the southeast of the area, so southwestern return will aid in a dry atmosphere. This brings into question how much precipitation can develop with a weak cold front that is pushed into the region overnight Saturday into Sunday time frame as a weak wave rounds the Western ridge and rides down the northwest flow into the region. However, most guidance keeps best forcing northeast of the area. Monday should be nice once again as 582 decimeter heights build into the region. Temps probably kept in check though with upper 70s holding to around 80 due to a slight easterly component to the surface breeze. Tuesday into Wednesday, a mid level trough digs into the northern Plains with a slight neutral to negative tilt with best forcing this time over the upper and mid MS Valley region perhaps just slipping into northeastern portions of the area. Evolution and strength of this system, as well as moisture return, presents a significant challenge with previous intrusions and lack of open Gulf source. Therefore, instability may also be lacking with this system. Shear is also progged to be fairly weak at this point. Still keeping some chance POPs but would be reasonable if subsequent model runs trend POP chances down a bit. Regardless, not expecting a pattern that is anywhere near like the one that has been plaguing the area for the last few days. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 629 PM CDT Thu May 3 2018 VFR conditions are expected outside of convection through 04Z. MHK will initially have some tsra in the vicinity through 01Z. TSRA will be possible through 02Z-03Z near TOP and FOE but will watch convective trends for possible extension. MVFR to ifr vsbys will be possible in the TOP and FOE terminals through 03Z. Winds will shift to the west and northwest around 10 kts in the 01Z-05Z time period. Models hint at a short window of mvfr cigs in the 09Z-12Z time period and have added a tempo group at TOP and FOE, otherwise VFR. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Drake AVIATION...53
Hazardous weather outlook, May 3, 8:19 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 819 PM CDT Thu May 3 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-050130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 819 PM CDT Thu May 3 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Scattered thunderstorms will continue this evening. A few of the storms could be severe with large hail and strong wind gusts. Locally heavy rainfall may lead to flooding of low lying areas this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 3, 8:26 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 1 NNW SOLOMON 38.93N 97.37W
05/03/2018 E1.50 INCH DICKINSON KS EMERGENCY MNGR
LAW ENFORCEMENT REPORTED.
&&
SMBSpecial weather statement, May 3, 8:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Topeka KS 829 PM CDT THU MAY 3 2018 KSZ056-058-059-040200- Coffey-Franklin-Anderson- 829 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...NORTHERN ANDERSON AND NORTHEASTERN COFFEY COUNTIES UNTIL 900 PM CDT... At 829 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Waverly, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Garnett, Waverly, Richmond, Greeley, Princeton and Harris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3823 9564 3836 9569 3853 9520 3828 9509 TIME...MOT...LOC 0129Z 252DEG 32KT 3830 9558 BD
Local storm report, May 3, 8:40 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 4 NE NEW STRAWN 38.30N 95.69W
05/03/2018 E0.88 INCH COFFEY KS EMERGENCY MNGR
&&
SMBSpecial weather statement, May 3, 8:47 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Topeka KS 847 PM CDT THU MAY 3 2018 KSZ035-037-040215- Dickinson-Morris- 847 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND NORTHWESTERN MORRIS COUNTIES UNTIL 915 PM CDT... At 847 PM CDT, Doppler radar was tracking a strong thunderstorm over Hope, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Herington, White City, Hope, Woodbine and Latimer. A severe thunderstorm watch remains in effect until 900 PM CDT for east central Kansas. LAT...LON 3865 9712 3880 9711 3880 9674 3863 9674 TIME...MOT...LOC 0147Z 266DEG 35KT 3871 9710
Special weather statement, May 3, 9:21 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Topeka KS 921 PM CDT THU MAY 3 2018 KSZ022-036-038-040245- Wabaunsee-Geary-Riley- 921 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN RILEY AND NORTHWESTERN WABAUNSEE COUNTIES UNTIL 945 PM CDT... At 921 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Ogden, moving east at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Volland around 940 PM CDT. Alma and McFarland around 945 PM CDT. This includes Interstate 70 between mile markers 305 and 335. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3891 9673 3908 9672 3914 9615 3889 9614 TIME...MOT...LOC 0221Z 267DEG 32KT 3900 9659 BD
Local storm report, May 3, 9:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
924 PM CDT THU MAY 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST 8 ESE GRANDVIEW PLAZA 38.99N 96.66W
05/03/2018 E60 MPH GEARY KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:21 PM CDT | Special Weather Statement | TOP | Ottawa | 24 min |
| May 3, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 33 min |
| May 3, 7:53 PM CDT | Special Weather Statement | TOP | Jefferson, Shawnee | 37 min |
| May 3, 8:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Ottawa | 34 min |
| May 3, 8:24 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| May 3, 8:29 PM CDT | Special Weather Statement | TOP | Anderson | 31 min |
| May 3, 8:36 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 54 min |
| May 3, 8:47 PM CDT | Special Weather Statement | TOP | Morris | 28 min |
| May 3, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 51 min |
| May 3, 9:21 PM CDT | Special Weather Statement | TOP | Wabaunsee | 24 min |
| May 3, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Shawnee, Wabaunsee | 51 min |
| May 3, 10:12 PM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| May 3, 10:16 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
| May 3, 10:19 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 26 min |
| May 3, 10:44 PM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.